Indian Journal of Ophthalmology

ARTICLES
Year
: 1977  |  Volume : 25  |  Issue : 2  |  Page : 38--41

IDU Ocular toxicity


SK Angra 
 Dr. Rajendra Prasad Centre for Ophthalmic Sciences A.I.I.M.S. New Delhi, India

Correspondence Address:
S K Angra
Dr. Rajendra Prasad Centre for Ophthalmic Sciences A.I.I.M.S. New Delhi
India




How to cite this article:
Angra S K. IDU Ocular toxicity.Indian J Ophthalmol 1977;25:38-41


How to cite this URL:
Angra S K. IDU Ocular toxicity. Indian J Ophthalmol [serial online] 1977 [cited 2021 Jun 15 ];25:38-41
Available from: https://www.ijo.in/text.asp?1977/25/2/38/31257


Full Text

A few clinical reports are available describ­ing adverse ocular effects of IDU (5 iodo- 2 desoxyuridine)[6],[14],[15]. A full spectrum of the ocular toxicity has also been reported [13]. How­ever, various experimental studies in rabbits have yielded conflicting reports[1][2],[5],[9],[10],[15],[11].

In the present study endeavour has been made to find out the clinical pattern of such tonic changes.

 Methods and Materials



Cases of Herpetic keratitis using IDU Drops (0.1%) for 2 weeks and more were looked for symptoms and signs of ocular toxicity i.e. persistent irritation and watering; and fine punctate epithelial keratopathy (E.P.K.), punctate erosions, lacrimal purctum narrowing or occlusion, follicular conjuncti­vitis, ptosis and meibomianitis [Figure 1].

These signs were graded according to severity. Those cases which showed these symptoms and signs were withdrawn from the IDU drops or put on some other antiviral regime. These patients were given anti­histaminics, lid massage and hot fomentation daily.

 Observations



Twenty-seven out of 284 patients using IDU for more than two weeks complained per­sistant irritation and watering [Figure 2]. The fine epithelial keratopathy was present in all the cases and was showing time-dose relation­ship [Figure 3]. The punctate erosions stained with fluorescein were present in nine cases. The narrowing-occlusion of lacrimal punctum was noticed in 23 cases [Figure 4] Follicular conjunctivitis was seen in 18 cases, heavy lid and ptosis in 15 cases and associated meibo­mianitis in 10 cases [Figure 5]. These signs have been more pronounced in patients who have used the drugs with more frequency and for a longer time. On withdrawal of the drug, the signs and symptoms disappeared within 1½ to 4 weeks [Figure 6].

 Discussion



The adverse effects of IDU (5-iodo-2 desoxy-uridine) a thymidine analogue, on the corneal epithelium are controversial as the available data in the literature is not compar­able due to number of variables and dosages and schedules adopted. Though the corneal fluorescein punctate staining has been descri­bed in some of the patients, under IDU therapy[9],[15],[8],[3] sub McGill et al[13] and Angra[3] have described punctate epithelial kera­topathy in their cases of IDU ocular toxicity. Patterson and Jones[14] did not notice any corneal changes in their cases. Other toxic signs like ptosis, follicular conjunctivitis and .occlusion of lacrimal punctum have also been reported. Patterson and Jones,[14] reported this in 14% of their cases and Angra[3] reported the incidence as 18.3%. The first sign to appear is fine punctate epithelial kerato­pathy. The spectrum of this keratopathy which is time-dose related, varies from scattered white opaque cells, showing Bengal rose stain­ing to foci of such cells more localised in the exposed cornea. Punctate erosions (P.E.) are associated in severe cases. Such changes have also been noticed more marked in the regene­rated epithelium over healed lesions. This gets the support from our experimental observa­tions[4] that the regenerated epithelium is more prone to punctate epithelial keratopathy, which corroborate the experimental observations of Angra[2] and clinical observations of McGill.[13] This is fully supported by our histocytological observations to be toxic in origin[2]. This toxic effect of IDU which may be either due to lodouracil, a break down product of IDU which is found to produce flourescein punctate staining corneal lesions," or photosensitised damage due to shorter wave lengths as IDU increases the photosensitivity of the cell after incorporation in the nucleus

The narrowing and occlusion of lacrimal punctum has been seen in 21 out of 27 cases of IDU toxicity and has been seen in cases who have used IDU for over six weeks. The severity is also found to be time-dose related. The folli­cular conjunctivitis which has been seen in 18 cases is a typical chronic follicular and papil­lary reaction. It might be probably due to some allergic or immunological response as has been suggested by McGill et al[13].

Meibomianitis seen in 10 cases is partly due to occlusion of gland orifices and lid mar­gin keratinisation which might be the result of toxic effect of IDU similar to that on the cor­neal epithelium and lacrimal punctum opening. Meibomianitis and follicular reaction result in heavy lid and mechanical ptosis. We differ from McGill et al[13] in excluding our cases of contact dermatitis developed due to IDU usage from IDU toxicity group as these cases showed no other sign of ocular toxicity.

The withdrawl of IDU in these cases of IDU toxicity leads- to recovery from these changes in due course of time. varying from 12 to 4 weeks, the lacrimal punctum changes and corneal epithelium changes taking longer time to disappear. This is of particular interest where the epithelial healing is already a prob­lem e.g., in recently grafted eyes.

The early recognition of adverse effects of IDU is thus a matter of great importance.

 Summary



Twenty-seven cases of IDU ocular toxicity are presented and the spectrum of these signs are elucidated.

It has been observed that the prolonged and more frequent use of IDU leads to IDU induced toxic changes and delays the corneal epithelial regeneration. The first sign to develop is punctate epithelial keratopathy. There is a clear time-dose intensity relationship.

References

1Angra, S.K. 1973, East, Arch. Ophthal., 1, 284.
2Angra, S.K., 1974, East Arch. Ophthal,, 2, 196.
3Angra, S.K. 1975, Proc. All India Ophthal. Soc., Congress, Gauhati (India).
4Angra S.K., 1976, Proc. Asia Pacific Acad. Opthal. Bali (Indonesia).
5Bellows, J.G. 1969, Cand. Jour. Ophthal., 4, 123
6Corrigan, M.J., Gilkes, M.J. & St. Clair, R.D., 1962, Brit Med. Jour., 2, 304.
7Danial, R. and Karseras, A., 1972, Brit. Jour, and Ophthal., 56, 604.
8Hughes, W.F., 1969, Amer. J. Opthhal., 67, 313.
9Jones, B.R. & Al-Hussaini, M.K., 1963, -Trans. Ophthal. Soc., U.K. 83, 613
10Laibson, P.R., Serry, T.W. & Leopold, I.H., 1963, Arch. Ophthal. 70, 52.
11Longston, R.H.S., Pavan-Langston, D. & Dholman, C.H., 1974, Arch. Ophthal., 92, 509.
12Maloney, E.P. & Kaufman, H.E., 1963, Invest. Ophthal., 2, 55.
13McGill, J. William H., McKinnon, J. Holt Wilson, A.D., and Jones, B.R., 1974, Trans. Ophthal. Soc. U.K., 94, 542.
14Patterson, A. & Jones, B.R., 1967, Trans. Ophthal. Soc.. U.K. 8', 59
15Payrau, P. and Dohlman, C., 1964, Amer. Jour. Ophthal., 57, 999.